Alert archive / Oregon / Flash Flood Warnings in 2017
Flash Flood Warning 2, NWS Portland, OR
NWS Portland, OR issued this flash flood warning at Sep 20, 2017, 2:04 PM PDT for Hood River County, Multnomah County, Oregon. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2017, 2:04 PM PDT (21:04 UTC)
- Expired
- Sep 20, 2017, 5:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hood River County, OR, Multnomah County, OR
The radar
The Portland,OR radar (KRTX), 80 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
811
WGUS56 KPQR 202104
FFWPQR
ORC027-051-202300-
/O.NEW.KPQR.FF.W.0002.170920T2104Z-170920T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Portland OR
204 PM PDT WED SEP 20 2017
The National Weather Service in Portland has issued a
* Flash Flood Warning for areas in and around the Eagle Creek Burn
Area in...
Northwestern Hood River County in northwestern Oregon...
East central Multnomah County in northwestern Oregon...
* Until 400 PM PDT.
* At 202 PM PDT, Doppler radar indicated heavy rain moving into the
warned area. Flash flooding is expected to begin shortly.
The boundaries of this warning are approximate. It is intended to
cover areas in and around and downstream of the Eagle Creek burn
area should sufficient rainfall occur that would cause significant
runoff, mudslides, landslides and debris flows, possibly affecting
communities between LaTourell and Hood River as well as Interstate
84 and the Old Columbia River Highway.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams, and
ditches in the Eagle Creek burn area.
* Some locations that may experience flooding include...
Cascade Locks, Multnomah Falls, Bridal Veil, Bonneville, Wyeth and
Rooster Rock State Park.
Some drainage basins impacted include but are not limited to Eagle
Creek, Herman Creek, Tanner Creek, Ruckel Creek, and Dry Creek, as
well as several other smaller creeks and drainages.
In Oregon this includes Interstate 84 between mile markers 26 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life-threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams, and ditches
in the Eagle Creek burn area. Some drainage basins impacted include
but are not limited to Eagle Creek, Herman Creek, Tanner Creek,
Ruckel Creek, and Dry Creek. Severe debris flows, landslides, and
excessive runoff can also be anticipated across roads. Roads and
driveways may be washed away in places. If you encounter flood
waters, climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry creek beds is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 4569 12170 4565 12171 4563 12183 4559 12179
4554 12185 4555 12196 4558 12200 4555 12205
4553 12223 4555 12223 4558 12216 4558 12211
4561 12203 4562 12199 4564 12194 4565 12191
4566 12190 4567 12190 4570 12183
$$
DE/WS4 follow-up statements
307
WGUS76 KPQR 202246
FFSPQR
Flash Flood Statement
National Weather Service Portland OR
346 PM PDT WED SEP 20 2017
ORC027-051-202300-
/O.CON.KPQR.FF.W.0002.000000T0000Z-170920T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hood River OR-Multnomah OR-
346 PM PDT WED SEP 20 2017
...THE FLASH FLOOD WARNING FOR AREAS IN AND AROUND THE EAGLE CREEK
BURN AREA REMAINS IN EFFECT UNTIL 400 PM PDT FOR NORTHWESTERN HOOD
RIVER AND EAST CENTRAL MULTNOMAH COUNTIES...
At 335 PM PDT, Doppler radar indicated heavy rain was falling across
the warned area. Radar indicates up to 1/2 inch has fallen in some
areas. Flash flooding could begin shortly.
The boundaries of this warning are approximate. It is intended to
cover areas in and around and downstream of the Eagle Creek burn
area possibly affecting communities between LaTourell and Hood River
as well as Interstate 84 and the Old Columbia River Highway.
This could be life threatening situation. Heavy rainfall may cause
flash flooding or debris flows mainly in streams, creeks or ditches.
Some locations that could experience flooding include...
areas round Cascade Locks, Multnomah Falls, Bridal Veil, Bonneville,
Wyeth and Rooster Rock.
Some drainage basins impacted include but are not limited to Eagle
Creek, Herman Creek, Tanner Creek, Ruckel Creek, and Dry Creek, as
well as several other smaller creeks and drainages.
In Oregon this includes Interstate 84 between mile markers 26 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stream and creek debris flows are likely and could cross low lying
roads or roads near burned hillsides. Roads and driveways may be
washed away in places. If you hear rumbling climb to higher ground
away from drainages.
The heavy rains will likely trigger rockslides, and treefall in
steep terrain, in and around these areas.
&&
LAT...LON 4569 12170 4565 12171 4563 12183 4559 12179
4554 12185 4555 12196 4558 12200 4555 12205
4553 12223 4555 12223 4558 12216 4558 12211
4561 12203 4562 12199 4564 12194 4565 12191
4566 12190 4567 12190 4570 12183
$$
Schneider588
WGUS56 KPQR 202254
FFWPQR
ORC027-051-210000-
/O.EXT.KPQR.FF.W.0002.000000T0000Z-170921T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Portland OR
354 PM PDT WED SEP 20 2017
The National Weather Service in Portland has extended the
* Flash Flood Warning for areas in and around the Eagle Creek Burn
Area in...
Northwestern Hood River County in northwestern Oregon...
East central Multnomah County in northwestern Oregon...
* Until 500 PM PDT.
* At 349 PM PDT, Doppler radar indicated heavy rain across the
warned area. Around a half inch of rain has fallen since 3 pm,
with another half to three quarters of inch of rain likely through
430 pm. Flash flooding is likely at any time.
* The boundaries of this warning are approximate. It is intended to
cover areas in and around and downstream of the Eagle Creek burn
area possibly affecting communities between LaTourell and Hood
River as well as Interstate 84 and the Old Columbia River Highway.
* This could be life threatening situation. Heavy rainfall may cause
flash flooding or debris flows.
* Some locations that could experience flooding include...
areas around Cascade Locks, Multnomah Falls, Bridal Veil,
Bonneville, Wyeth and Rooster Rock.
* Some drainage basins impacted include but are not limited to Eagle
Creek, Herman Creek, Tanner Creek, Ruckel Creek, and Dry Creek, as
well as several other smaller creeks and drainages.
* In Oregon this includes Interstate 84 between mile markers 26 and
54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stream and creek debris flows are likely and could cross low lying
roads or roads near burned hillsides. Roads and driveways may be
washed away in places. If you hear rumbling climb to higher ground
away from drainages.
The heavy rains will likely trigger rockslides, and treefall in
steep terrain, in and around these areas.
&&
LAT...LON 4569 12170 4565 12171 4563 12183 4559 12179
4554 12185 4555 12196 4558 12200 4555 12205
4553 12223 4555 12223 4558 12216 4558 12211
4561 12203 4562 12199 4564 12194 4565 12191
4566 12190 4567 12190 4570 12183
$$
Rockey.580
WGUS76 KPQR 202344
FFSPQR
Flash Flood Statement
National Weather Service Portland OR
444 PM PDT WED SEP 20 2017
ORC027-051-210000-
/O.CON.KPQR.FF.W.0002.000000T0000Z-170921T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hood River OR-Multnomah OR-
444 PM PDT WED SEP 20 2017
...THE FLASH FLOOD WARNING FOR AREAS IN AND AROUND THE EAGLE CREEK
BURN AREA REMAINS IN EFFECT UNTIL 500 PM PDT FOR NORTHWESTERN HOOD
RIVER AND EAST CENTRAL MULTNOMAH COUNTIES...
At 440 PM PDT, Doppler radar indicated heavy rain across the warned
area. Generally, a half to one inch of rain has fallen in region
since 3 pm today. inches of rain have fallen. Flash flooding has
or has likely been occurring.
The boundaries of this warning are approximate. It is intended to
cover areas in and around and downstream of the Eagle Creek burn
area, possibly affecting communities between LaTourell and Hood
River, as well as Interstate 84 and the Old Columbia River Highway.
This can be a life threatening situation. Heavy rainfall may cause
flash flooding or debris flows mainly in streams, creeks or ditches.
Some locations that could experience flooding include...
areas round Cascade Locks, Multnomah Falls, Bridal Veil, Bonneville,
Wyeth and Rooster Rock.
Some drainage basins impacted include but are not limited to Eagle
Creek, Herman Creek, Tanner Creek, Ruckel Creek, and Dry Creek, as
well as several other smaller creeks and drainages.
In Oregon this includes Interstate 84 between mile markers 26 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stream and creek debris flows are likely and could cross low lying
roads or roads near burned hillsides. Roads and driveways may be
washed away in places. If you hear rumbling climb to higher ground
away from drainages.
The heavy rains will likely trigger rockslides, and treefall in
steep terrain, in and around these areas.
&&
LAT...LON 4569 12170 4565 12171 4563 12183 4559 12179
4554 12185 4555 12196 4558 12200 4555 12205
4553 12223 4555 12223 4558 12216 4558 12211
4561 12203 4562 12199 4564 12194 4565 12191
4566 12190 4567 12190 4570 12183
$$
Rockey066
WGUS76 KPQR 210004
FFSPQR
Flash Flood Statement
National Weather Service Portland OR
504 PM PDT WED SEP 20 2017
ORC027-051-210010-
/O.EXP.KPQR.FF.W.0002.000000T0000Z-170921T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hood River OR-Multnomah OR-
504 PM PDT WED SEP 20 2017
...THE FLASH FLOOD WARNING FOR AREAS IN AND AROUND THE EAGLE CREEK
BURN AREA IN NORTHWESTERN HOOD RIVER AND EAST CENTRAL MULTNOMAH
COUNTIES HAS EXPIRED...
The heavy rain has ended, and flash flooding is no longer expected
to pose a threat over the Eagle Creek Burn Area.
However, standing water could still pose minor problems. Please, do
not drive through standing water, as this could be very dangerous.
Turn around. Dont drown. It can be difficult to determine how deep
the water may be, or even if the road surface is still intact due to
washouts.
LAT...LON 4569 12170 4565 12171 4563 12183 4559 12179
4554 12185 4555 12196 4558 12200 4555 12205
4553 12223 4555 12223 4558 12216 4558 12211
4561 12203 4562 12199 4564 12194 4565 12191
4566 12190 4567 12190 4570 12183
$$
Rockey.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 9:55 AM PDT, 4 hours 9 minutes earlier.
Area forecast discussion, Sep 20, 9:55 AM PDT, 4 hours 9 minutes before
Area Forecast Discussion...Correction
National Weather Service Portland OR
955 AM PDT Wed Sep 20 2017
.SYNOPSIS...Showers across northwest Oregon and southwest Washington
as an upper low moves over the area today. Cold air aloft will
continue to keep snow levels low and allow a few thunderstorms to
develop over the area today. Brief heavy showers are possible today
but will become lighter after sunset. The primary upper
trough/low will linger over Washington and Oregon Thursday then
slowly move east by the weekend, with showers slowly decreasing. High
pressure builds in over the weekend and continues into early next
week for some great late September weather in store for the region,
with cool nights with patchy fog but mild sunny days.
&&
.SHORT TERM...Today through Friday...Deformation band precipitation
associated with upper low and surface trough is near, and north of
the Columbia river this morning with some moderate showers to the
south over the remainder of northwest Oregon. Snow levels will be
near their lowest levels today, between 5000 and 5500 feet in the
north with some snow down to as low as 4500 feet as the cold air
associated with the upper tough moves over. Don't expect much
accumulation below 5000 feet but I have extended the Winter weather
advisory through early evening for the higher elevations. Snow will
taper off this evening. Model soundings agree that there should
still be enough instability this afternoon for a continued threat of
thunderstorms. There is not as much shear today as yesterday as the
upper jet shifts south but surface heating from sunbreaks should
allow for some isolated stronger storms.
A threat of flash flooding will still exist this afternoon in
possible heavy showers but that threat will decrease after sunset as
heavier shower decrease. Will extend the flash flood watch through
early evening and then the threat will end for the next week as
ridging and dry fall weather returns. Schneider
.LONG TERM...Friday night through Tuesday...No updates, Previous
discussion follows. An upper ridge builds over the NE Pacific this
weekend and slowly expands into the Pacific Northwest early next
week as the inland upper low finally but slowly moves eastward. This
will bring drying and warming to the area, though the warming will
be more of the fall variety than of the summer variety as the ground
is wetter and we will probably see areas of radiational morning low
clouds and fog as nights are lengthening and cooling. The models
show some energy riding over the upper ridge to our north that may
keep some low clouds along the south Washington and far north Oregon
coasts at times, especially in the nights and mornings. Tolleson &&
.AVIATION...Mainly VFR conditions today with showers. Brief MVFR
vis and/or cig possible with heavier showers. Small chance of a
thunderstorm through the evening hours.
KPDX AND APPROACHES...VFR with showers and small chance of TS.
Possible brief MVFR with any heavier showers. Bowen
&&
.MARINE...Dropped Small Craft Advisory for the waters within 10
nm of the coast this morning as buoys have been reporting
winds below 20 kt. Seas dropping as well, but still 10 ft at buoy
89, so kept SCA in place for offshore waters. Seas may still come
up a little bit to as high as 11 ft before finally dropping below
10 ft tonight or early Thursday morning.
Quieter marine weather is expected by late this week and into
the weekend as typical summertime northerlies return to the area.
Bowen
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 8 PM PDT this evening for
Northern Oregon Cascades.
Flash Flood Watch until 8 pm this evening for Cascades in Lane
County-Central Columbia River Gorge-Northern Oregon
Cascades-Western Columbia River Gorge.
WA...Winter Weather Advisory until 8 PM PDT this afternoon for South
Washington Cascades.
PZ...Small Craft Advisory for winds until 2 PM PDT this afternoon
for Waters from Cape Shoalwater WA to Cascade Head OR from
10 to 60 NM-Waters from Cascade Head to Florence OR from
10 to 60 NM.
Small Craft Advisory for hazardous seas until 5 AM PDT Thursday
for Waters from Cape Shoalwater WA to Cascade Head OR from
10 to 60 NM-Waters from Cascade Head to Florence OR from
10 to 60 NM.
Small Craft Advisory for Rough Columbia River Bar until 1 PM
PDT this afternoon.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:27 PM PDT | Special Weather Statement | PQR | Clackamas | 33 min |
| Sep 20, 2:02 AM PDT | Winter Weather Advisory | PQR | 17 hr | |
| Sep 20, 4:28 AM PDT | Flash Flood Warning | PQR | Hood River, Multnomah | 62 min |
| Sep 20, 2:34 PM PDT | Small Craft Advisory for Hazardous Seas | PQR | 14 hr |
Nearby
Flash Flood Warnings in Oregon, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.